It is possible that the main title of the report Multiple Endocrine Neoplasia Type 2 is not the name you expected. Please check the synonyms listing to find the alternate name(s) and disorder subdivision(s) covered by this report.
In the last days, a patient may not be able to swallow pain medicine. When patients cannot take medicines by mouth, the pain medicine may be given by placing it under the tongue or into the rectum, by injection or infusion, or by placing a patch on the skin. These methods can be used at home with a doctor's order.
Pain during the final hours of life can usually be controlled.
Opioid analgesics work very well to relieve pain and are commonly used at the end of life. Some patients worry that the use of opioids may cause death to occur sooner, but studies have shown no link between opioid use and early death.
(See the PDQ summary on Pain for more information about opioids.)
Myoclonic jerking may be a side effect of opioid use.
Myoclonic jerks are sudden muscle twitches or jerks that cannot be controlled by the person having them. A hiccup is one type of myoclonic jerk. Myoclonic jerking often occurs in the arms or legs. Taking very high doses of an opioid for a long time may cause this side effect, but it can have other causes as well. In patients taking opioids, it may begin with jerking movements that happen once in a while and then begin to happen more often. Rarely, there is constant jerking of different muscle groups all over the body.
When opioids are the cause of myoclonic jerking, changing to another opioid may help. Different patients respond to opioids in different ways and certain opioids may be more likely than others to cause myoclonic jerking in some people.
When the patient is very near death, medicine to stop the myoclonic jerking may be given instead of changing the opioid. When myoclonic jerking is severe, drugs may be used to calm the patient down, relieve anxiety, and help the patient sleep.